Category: 

Is There a Connection Between Oxycodone and Nausea?

Taking lower doses of oxycodone may help prevent the occurrence of nausea.
Some people who are prescribed oxycodone become addicted to this potent painkiller that belongs to the opiate family.
Oxycodone affects the GI tract, which can cause nausea.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 14 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
In the US, men comprise 81% of lighting strike victims.  more...

October 22 ,  1962 :  US President John F. Kennedy ordered an air and naval blockade in Cuba.  more...

Oxycodone is an opioid analgesic medication that is used to provide relief for moderate to severe pain. Many opioids have similar side effects to one another, and there are certain side effects that are more common than others. One of the most common side effects seen with oxycodone and other opioids is nausea. The link between oxycodone and nausea is well-established in patient trials, and may be caused by the way that the medication acts on the body.

One of the reasons that there is a connection between oxycodone and nausea is that this medication, like other opioids, can directly affect cells in the gastrointestinal (GI) tract. Many of these cells possess opioid receptors that, when bound by this medication, cause the muscles in this region to constrict. Constricting these smooth muscles, in turn, reduces the movement of food through the GI tract, and can lead to nausea.

The majority of individuals taking this medication for pain relief do not experience a link between oxycodone and nausea. This particular side effect is common, however, with up to 23 percent of people taking this medication experiencing nausea. After taking this medication for some time, tolerance tends to build to this side effect.

Ad

Individuals that do not become accustomed to taking oxycodone and nausea that can result may opt to take medication to control this symptom. Antihistamine medications such as diphenhydramine or promethazine may successfully reduce nausea. People that have a medical condition that causes nausea on its own, which may be aggravated by oxycodone, may receive more potent medication for the stomach. Metoclopramide is one such drug that is capable of treating even severe nausea through its action on the cells of the stomach. Some people also experience relief from widely available antacid medications such as calcium carbonate or ranitidine.

Taking lower doses of this medication at a given time, or spreading out dosages with a doctor's permission, are also ways to reduce the association between oxycodone and nausea. Staying hydrated can also help, because oxycodone causes some cells in the GI tract to take up nearby water, which can lead to side effects such as stomach discomfort, constipation, and nausea. Eating foods with high concentrations of dietary fiber may help to move water back into the GI tract from he surrounding cells as well, reducing these side effects for much the same reason that drinking water is effective.

Ad

More from Wisegeek

You might also Like

Discuss this Article

stoneMason
Post 3

@ZipLine-- I had the same problem with oxycodone. My doctor had me reduce my dose and increase it more slowly. Taking a high dose suddenly can cause more side effects.

I also usually eat bland food when I'm on opioids. I eat foods like bananas, oatmeal, rice, applesauce and mashed potatoes to help settle my stomach. Ginger is also great for nausea. You can buy ginger candies from health food stores.

ddljohn
Post 2

@ZipLine-- I never had nausea when I took oxycodone. I think the medication affects different people differently. I think you should take the medication for at least a week, the nausea might go away as your body adjusts.

Also, are you taking oxycodone on a full stomach? Most medications will give me an upset stomach if I take them on an empty stomach. Having some wheat crackers and a glass of milk right before taking the oxycodone might prevent nausea. I'm not a doctor though, so call up your doctor for the best advice.

ZipLine
Post 1

I had surgery recently and my doctor prescribed oxycodone for the pain. I thought I was doing fine on it but after a few days, the medication has started giving me nausea. If it continues, I'm going to ask my doctor to switch me to something else. I wish the nausea would go away because oxycodone is working for my pain.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email